Alert archive / Florida / Small Craft Advisories in 2022

Small Craft Advisory 13, NWS Key West, FL

February 20, 2022

NWS Key West, FL issued this small craft advisory at Feb 20, 2022, 4:17 AM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2022, 4:17 AM EST (09:17 UTC)
Expired
Feb 20, 2022, 4:38 PM EST
In force
12 hr
Issued by
NWS Key West, FL

The text

As transmitted.

351 
WHUS72 KKEY 200917
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
417 AM EST Sun Feb 20 2022

GMZ032>035-042>044-052>055-072>075-201600-
/O.NEW.KKEY.SC.Y.0013.220220T0917Z-220220T1600Z/
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
417 AM EST Sun Feb 20 2022

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Northeast winds near 20 knots.

* WHERE...Straits of Florida, Hawk Channel, and Gulf waters 
  including the Dry Tortugas.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
2 follow-up statements
956 
WHUS72 KKEY 201527
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1027 AM EST Sun Feb 20 2022

GMZ032>035-201630-
/O.CAN.KKEY.SC.Y.0013.000000T0000Z-220220T1600Z/
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
1027 AM EST Sun Feb 20 2022

...SMALL CRAFT ADVISORY IS CANCELLED...


Winds have relaxed below 20 knots. Therefore the Small Craft
Advisory has been cancelled.

$$

GMZ042>044-052>055-072>075-202200-
/O.EXT.KKEY.SC.Y.0013.000000T0000Z-220220T2200Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1027 AM EST Sun Feb 20 2022

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Northeast winds near 20 knots.

* WHERE...Straits of Florida, Hawk Channel, and Gulf waters 
  including the Dry Tortugas.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
010 
WHUS72 KKEY 202138
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
438 PM EST Sun Feb 20 2022

GMZ042>044-052>055-072>075-202245-
/O.CAN.KKEY.SC.Y.0013.000000T0000Z-220220T2200Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
438 PM EST Sun Feb 20 2022

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and seas have relaxed. Therefore, the Small Craft Advisory
has been cancelled.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Feb 20, 4:16 AM EST, 1 minute earlier.

Area forecast discussion, Feb 20, 4:16 AM EST, 1 minute before
Area Forecast Discussion
National Weather Service Key West FL
416 AM EST Sun Feb 20 2022

.DISCUSSION...
A weakening cold front is sliding south through the Florida Keys
at this time, with scattered showers moving across parts of the
Upper Keys and the adjacent coastal waters. Temperatures along the
island chain are mostly in the lower 70s, with dewpoints in the
upper 60s, and winds on land have increased during the past hour
from the NNE to 15 to 20 mph. Surface analysis shows the
aforementioned cold front extending eastward across the northern
Bahamas into the western Atlantic, with high pressure centered
over Virginia and dominating the eastern CONUS. Aloft, water vapor
imagery shows the shortwave trough which is supporting the cold
front swinging quickly offshore east of New England, with zonal
flow over the eastern and central CONUS, and a flat ridge
extending from the Yucatan eastward across Cuba and Hispaniola.
MIMIC-TPW satellite imagery depicts a stripe of above normal PW
values ranging from 1.2 to 1.5 inches along the front, with a much
drier airmass pressing southward to Lake Okeechobee.

Today, the front will continue easing southward into the Straits,
with scattered showers along parts of the Upper Keys early this
morning shifting southward as well. Sufficient low level moisture
will linger within moderate to fresh NE flow so that showers
cannot be completely ruled out anywhere along the island chain
during the day, and will maintain dime PoPs outside of the Upper
Keys this morning. Temps and dewpoints will be a bit lower than we
have seen the past few days, with highs climbing into the mid to
upper 70s and dewpoints easing down into the mid 60s.

Lingering low level moisture north of the dissipating front may
produce a stray shower tonight into Monday morning, otherwise we
expect a dry week ahead as PWs fall to near or slightly below
normal (between 0.8 and 1.1 inches) and deep ridging builds
overhead. While shallow low level moisture will remain within
moderate easterly flow, model soundings show a well-defined
inversion developing below 850 mb, which should prevent any
significant shower activity. The persistent deep ridging in our
area will prevent any fronts from approaching, and will provide
above normal temps through the week. Highs will rebound to the
lower 80s by Tuesday and remain there through Saturday, with lows
mostly in the lower 70s.

&&

.MARINE...
N/NE winds have started to pick up across the Keys waters during
the past couple of hours, and Fowey Rocks has jumped to 20 knots,
likely previewing the stronger winds we expect to develop in our
area before sunrise. A Small Craft Advisory has been posted for
all zones except Florida Bay due to northeast winds near 20 knots
expected this morning. Small Craft Exercise Caution (SCEC)
headline is posted for Florida Bay. Winds will become NE/E and
ease somewhat this afternoon, but we still expect SCEC
conditions to persist for much of the area through Tuesday.
Moderate to fresh easterly breezes will continue through most of
the upcoming week, as high pressure remains in place over the
western Atlantic.

&&

.AVIATION...
Decks of low stratus clouds have advected in from the northeast
resulting in periods of MVFR to even some high IFR CIGs for both EYW
and MTH. These clouds are expected to stick around until later this
morning when skies start to clear for the rest of the day. Near
surface winds will be out of the northeast at 10 to 15 knots with
gusts around 20 knots.

&&

.CLIMATE...
On this day in Keys weather history in 1984, the daily record high
temperature of 85F was recorded at the Key West International
Airport.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ032>035-042>044-052>055-072>075.

&&

Public/Marine/Fire...Jacobson
Aviation/Nowcasts....JAM

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Feb 19, 4:19 AM EST, 23 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
419 AM EST Sat Feb 19 2022

FLZ076>078-GMZ031>035-042>044-052>055-072>075-200930-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
419 AM EST Sat Feb 19 2022

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Patchy dense fog is expected through the morning hours, especially
across the offshore Gulf waters.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

As northeast to east breezes freshen Sunday night into early next
week, Small Craft Advisories may be required for portions of the
Florida Keys coastal waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Small Craft Advisories in Florida, 2022Every small craft advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.